Alert archive / Colorado / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 29, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 17, 2010, 3:57 PM MDT for Otero County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2010, 3:57 PM MDT (21:57 UTC)
- Expired
- May 17, 2010, 4:38 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, CO
The radar
The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:29 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS55 KPUB 172157 SVRPUB COC089-172300- /O.NEW.KPUB.SV.W.0029.100517T2157Z-100517T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 357 PM MDT MON MAY 17 2010 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... * UNTIL 500 PM MDT * AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF TIMPAS...OR 20 MILES SOUTH OF LA JUNTA...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... HIGBEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3796 10341 3765 10340 3765 10372 3773 10377 TIME...MOT...LOC 2157Z 254DEG 8KT 3771 10367 WIND...HAIL 60MPH 1.00IN $$
3 follow-up statements
007 WWUS55 KPUB 172211 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 411 PM MDT MON MAY 17 2010 COC089-172300- /O.CON.KPUB.SV.W.0029.000000T0000Z-100517T2300Z/ OTERO CO- 411 PM MDT MON MAY 17 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN OTERO COUNTY UNTIL 500 PM MDT... AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF TIMPAS...OR 19 MILES SOUTH OF LA JUNTA...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... HIGBEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHEASTERN COLORADO. LAT...LON 3774 10372 3796 10341 3765 10340 3765 10368 TIME...MOT...LOC 2211Z 254DEG 8KT 3772 10363 WIND...HAIL 60MPH 1.00IN $$
369 WWUS55 KPUB 172225 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 425 PM MDT MON MAY 17 2010 COC089-172300- /O.CON.KPUB.SV.W.0029.000000T0000Z-100517T2300Z/ OTERO CO- 425 PM MDT MON MAY 17 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN OTERO COUNTY UNTIL 500 PM MDT... AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF HIGBEE...OR 21 MILES SOUTH OF LA JUNTA...MOVING EAST AT 10 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... HIGBEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHEASTERN COLORADO. LAT...LON 3776 10366 3789 10341 3765 10340 3765 10365 TIME...MOT...LOC 2225Z 268DEG 8KT 3768 10360 WIND...HAIL 60MPH 0.75IN $$
558 WWUS55 KPUB 172238 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 438 PM MDT MON MAY 17 2010 COC089-172247- /O.CAN.KPUB.SV.W.0029.000000T0000Z-100517T2300Z/ OTERO CO- 438 PM MDT MON MAY 17 2010 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTERO COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THIS STORM WILL STILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHEASTERN COLORADO. LAT...LON 3776 10366 3789 10341 3765 10340 3765 10365 TIME...MOT...LOC 2237Z 268DEG 8KT 3768 10357 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:34 PM MDT, 23 minutes earlier.
Area forecast discussion, May 17, 3:34 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 334 PM MDT MON MAY 17 2010 .SHORT TERM... WILL KEEP THIS BRIEF DUE TO ONGOING/DEVELOPING SEVERE WEATHER. CWFA CURRENTLY NOTING A SEVERE THUNDERSTORM JUST SOUTH OF AGUILAR WITH A SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE I-25 CORRIDOR AND THE SOUTHEASTERN COLORADO PLAINS UNTIL 10 PM MDT. 20Z/17TH CAPES...LIS AND 0 TO 6 KM BULK SHEARS OVER THE I-25 CORRIDOR/SOUTHEAST COLORADO PLAINS ARE IN THE 1000 J/KG...-1C TO -6C AND 40 KNOT RANGE WHILE UPPER WAVE CONTINUES TO MAKE ITS WAY INTO NEVADA TONIGHT. AT THIS TIME...IT APPEARS THAT THE PRIMARY THREAT FROM THE STRONGER SEVERE THUNDERSTORMS THIS EVENING WILL BE LARGE HAIL. WEST OF THE WATCH AREA...ANTICIPATE GENERALLY ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT IN COMBINATION WITH MILD MID-MAY MINIMUM TEMPERATURES. GENERALLY LOW-GRADE GRADIENT WINDS EXPECTED AREA-WIDE TONIGHT. ON TUESDAY...THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER OVER THE I-25 CORRIDOR AND SOUTHEASTERN COLORADO PLAINS ANTICIPATED AS CLOSED UPPER LOW NEARS NORTHWESTERN UTAH BY 00Z WEDNESDAY. FORECAST SHORT-TERM COMPUTER SIMULATIONS AND MODEL SOUNDINGS SUGGEST THAT LOCALIZED CAPES UP TO 3200 J/KG...LIS DOWN TO -9C AND 0 TO 6 KM SHEARS AROUND 50 KNOTS WILL INTERACT WITH THE INCOMING WAVE AND AVAILABLE ATMOSPHERIC MOISTURE. TORNADIC THREAT IS EXPECTED TO INCREASE TUESDAY AS COMPARED TO TODAY. FINALLY...MAX TEMPERATURES ON TUESDAY SHOULD BE SIMILAR TO VALUES NOTED TODAY. .LONG TERM... (TUES NITE - MONDAY) MAIN CONCERN THIS FCST PD WILL BE LINGERING STRONG CONVECTION TUES EVENING...THEN WARMING TREND AND POSSIBLE DRY LINE CONVECTION LATE IN THE PD. STRONG SHORTWAVE WILL BE AFFECTING THE FCST AREA AT THE BEGINNING OF THIS FCST PD. WITH SUFFICIENT SHEAR AND CAPE IN PLACE ANTICIPATE STRONG TO SVR ROTATING CONVECTION WILL BE ONGOING EARLY TUE EVENING OVER THE PLAINS WITH ACTIVITY MOVING INTO KS BY LATE EVENING. WED WE MAY ALSO SEE SOME STRONG CONVECTION OVER THE AREA BUT CONVECTION WILL MAINLY BE DRIVEN BY COLD TEMPS ALOFT AS UPPER LOW WILL BE OVER NE CO...AND THUS WINDS ALOFT WILL BE ON THE WEAK SIDE. MAIN CONCERN THIS DAY WILL BE HAIL BUT IF CONVECTION FIRES UP ON A REMNANT BOUNDARY THEN NON SUPERCELL TORS WILL BE POSSIBLE GIVEN THE STEEP LAPSE RATES. THU THROUGH FRI IT SHOULD GENERALLY BE DRY AND WARM ACROSS THE REGION. NEXT SYSTEM WILL POTENTIALLY BE AFFECTING THE AREA STARTING SAT. THIS IS A STRONG SYSTEM BUT ITS ORIENTATION AND SPEED WILL DETERMINE HOW MUCH WX WE GET. FOR NOW SIMULATIONS SHOWING THE LARGE UPPER LOW GENERALLY REMAINING TO OUR WEST AND NOT MOVING MUCH. IT APPEARS AT THIS TIME THE ONLY CONVECTIVE THREAT TO THE CWA WOULD BE ALONG THE DRYLINE OVER THE FAR E COUNTIES STARTING SAT AND LASTING INTO EARLY NEXT WEEK. THE MAIN CONCERN OF THIS SYSTEM MAY BE FIRE WX ISSUES AS I EXPECT RH VALUES WILL BE DROPPING TO WITHIN RFW CRITERIA AND STRONGER SFC SW WINDS WILL LIKELY DEVELOP WITH STRONGER FLOW ALOFT. /HODANISH && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE ARE EXPECTED TO CREATE MVFR CONDITIONS AT TIMES TONIGHT...ESPECIALLY AT KPUB AND KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 77/34
Hazardous weather outlook, May 17, 6:44 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 644 AM MDT MON MAY 17 2010 COZ058>089-093>099-181245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 644 AM MDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH LIGHTNING AND SMALL HAIL BEING THE MAIN THREATS. THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS COULD BECOME SEVERE OVER THE SOUTHEAST PLAINS...MAINLY SOUTH OF HIGHWAY 50...PRODUCING HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY...A WEATHER PATTERN THAT FAVORS SEVERE STORM DEVELOPMENT IS PROBABLE. A DRY LINE IS FORECAST TO PUSH EAST NORTHEAST INTO MOIST...VERY UNSTABLE AIR ACROSS THE SOUTHEAST PLAINS. FAVORABLE WIND SHEAR MAY CAUSE THE STORMS TO RAPIDLY ROTATE...SO VERY LARGE HAIL AND A TORNADO OR TWO WILL BE POSSIBLE. OVER THE EASTERN MOUNTAINS AND HIGH VALLEYS...THE MAIN THREATS FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND SMALL HAIL UNDER 1/2 INCH IN DIAMETER. FOR WEDNESDAY...THUNDERSTORMS WILL BE PROBABLE ACROSS THE EASTERN MOUNTAINS AND PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST COUNTIES...YIELDING HAIL 1 INCH IN DIAMETER OR LARGER HAIL...WIND GUSTS OVER 60 MPH...AND CLOUD TO GROUND LIGHTNING. IN ADDITION... A FEW INCHES OF SNOW WILL OCCUR OVER THE HIGHER MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY. FOR THURSDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND PLAINS...WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1 PM. 28/13
In the hours before
Special weather statement, May 17, 3:42 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 342 PM MDT MON MAY 17 2010 COZ093-094-172215- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY- 342 PM MDT MON MAY 17 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO SOUTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF TIMPAS...OR 22 MILES SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL LAS ANIMAS COUNTY AND SOUTH CENTRAL OTERO COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:26 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 64 min |
| May 17, 3:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| May 17, 4:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.